|I have the 69-insertion, what now?
May 11, 2005
I have been on Nucs and nothing else since I tested positive 10 years ago. My viral load was always too low for a genotype (but not undetectable). We finally gave the genotype a shot and it showed I had the infamous 69 insertion - and, therefore, reduced sensitivity to all nucs.
Although I have reduced sensitivity, I have been getting some benefit. My t-cells have always been in the 300 range and I have always had below 2000 copies.
I am sensitive to all non-nucs and protease inhibitors.
My doctor and I aren't sure if I should just continue w/ the Viread and Trizivir so as to save the other 2 classes - or whether I should start up with Sustiva and Reyataz. I am afraid the Sustiva might break through soon and then leave me with only 1 class. This scares me.
1) what should I do? 2) are there any other nucs under development that can overcome the 69-S insertion??
Response from Dr. Sherer
There is a clinical trial of the combination you were taking - a 4 NRTI combination - that is continuing and should offer some help in future to others who are on this regimen, in order to answer the question of how often the 69-S insertion occurs with this regimen. Your case appears to underscore the danger of continuing NRTIs while there is ongoing viremia, as resistance mutations do continue to occur, including the 69-S nsertion, and perhaps the limitations of the NRTI-only option in general.
I would advise you and your doctor to obtain a phenotype, in order to assess the impact of the 69-S on all members of the NRTI class. Most likely, as you suggest, there will be phenotypic resistance, and there will not a role in the next regimen for the currently available drugs.
The 69-S is a problem for some of the next generation NRTIs, such as D-APD, but not all of them. However, they are still a few years from approval, so you and your physician need to take some action in the meantime.
Your options are limited to dual boosted PI regimen, such as LPV/r + SQV (inverase), or an NNRTI/PI combination such as LPV/r or ATV/RTV + EFV or NVP. There are strengths and weaknesses of each of these options that you will need to consider with your physician, but both broad options offer the likelihood of virologic control to the majority of patients who use them over 1-2 years.
A final comment: In this setting, I would advise only using the boosted form of ATV (Reyataz), if you choose to use that drug at all, as the likelihood of resistance following virologic failure appears to be greater with unboosted PIs than with boosted PIs.
PLEASE HELP ME !!! I am so scared
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Red Eyes After Erotic Massage Worried I Have HIV
- Tingling In Fingers After Drinking Water Worried I Have HIV
- Trouble Urinating After Insertive Anal Sex Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- Can Mucous In Stool Be An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.